Florida, 2012Tornado in Florida, May 12, 2012
May 12, 2012 · NWS MOB · 1 event in 1 county or zone
A waterspout moved onshore around Pensacola causing minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout moved onshore around Pensacola causing minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 5:35 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 12, 5:35 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT SAT MAY 12 2012
.AVIATION [00Z TAF ISSUANCE]...RADAR DATA SUGGESTS THAT THE NEAR
TERM WEATHER FOR THE TERMINALS WILL BE UNSETTLED WITH MVFR CIGS AND
PASSING TSRA. POTENTIAL GUSTS UP TO AROUND 25 KNOTS IN CONVECTION. /10
/ PREVIOUS DISCUSSION / 400 PM CDT SAT MAY 12 2012
.SHORT TERM (TONIGHT THROUGH MONDAY
NIGHT)...A COMPLEX FORECAST SHAPING UP FOR THE NEAR TERM. MOST OF
THE CONVECTIVE ACTIVITY HAS BEEN ACROSS INLAND SE MS/SW AL
TODAY...WHICH IS ALONG AND JUST NORTH OF A WARM FRONT THAT EXTENDS
FROM A SFC LOW OVER FAR SW MS. THE OTHER AREA OF NOTABLE SHOWERS AND
THUNDERSTORMS IS ASSOCIATED WITH A MESOSCALE CONVECTIVE VORTEX
ACROSS SE LOUISIANA. ITS THE EVOLUTION OF THIS MCV THAT WILL
DETERMINE JUST HOW MUCH RAIN WE RECEIVE TONIGHT. IT APPEARS THAT THE
MCV HAS ENOUGH NORTHWARD COMPONENT TO BRUSH THE COASTAL ZONES LATE
THIS AFTERNOON THROUGH THIS EVENING. HOWEVER...THE MAJORITY OF THE
STRONG CONVECTION APPEARS AS IF IT WILL STAY OVER THE GULF
WATERS...WHICH IN TURN WILL CUT DOWN ON THE POTENTIAL FOR DEEPER
CONVECTION OVER THE LAND AREAS. MEANWHILE...MODEL GUIDANCE DOES SHOW
UPPER LEVEL DIVERGENCE INCREASING OVER THE AREA THIS EVENING IN
ASSOCIATION WITH A WEAK UPPER LEVEL JET ACROSS THE NW GULF OF MEXICO.
THIS UPPER LIFT COMBINED WITH WEAK LOW LEVEL CONVERGENCE AHEAD OF THE
SFC-850 MB LOW WILL FAVOR THE DEVELOPMENT OF ADDITIONAL ACTIVITY
THROUGH THE NIGHT...WITH THE AXIS OF HEAVIER RAINFALL SHIFTING EAST
OF I-65 AFTER MIDNIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS (MOST NUMEROUS EAST OF I-65) WILL CONTINUE ON SUNDAY AS
THE WEAK COLD FRONT IS FORECAST TO ONLY CROSS THE MS/AL STATE LINE BY
LATE AFTERNOON/EARLY EVENING ON SUNDAY.
THE SEVERE THREAT APPEARS TO BE DECREASING AS NUMEROUS STORMS HAVE
CUT DOWN ON INSTABILITY AND THE PREVIOUSLY NOTED DRY MID LEVELS BEGIN
TO MOISTEN. STILL A SMALL THREAT OF AN ISOLATED SEVERE OVER INLAND SE
MS/SW AL THROUGH THE REST OF THE AFTERNOON DUE TO JUST ENOUGH
EFFECTIVE STORM RELATIVE HELICITY AND BULK SHEAR.
THE OVERALL STORM TOTAL RAINFALL FORECAST IS MORE UNCERTAIN...
ESPECIALLY OVER THE SOUTHERN AND EASTERN HALF OF THE FORECAST AREA
DUE TO THE AFOREMENTIONED MCV. MANY AREAS ACROSS INLAND SE MS/SW HAVE
ALREADY SEEN A HALF INCH TO INCH OF RAIN...WITH LOCALLY HIGHER TOTALS
OF 2 TO 4 INCHES. ELSEWHERE PRECIP COVERAGE HAS BEEN VERY ISOLATED. WE
WILL MAINTAIN THE GENERAL 1 TO 2 INCH STORM TOTAL FORECAST WITH
LOCALLY HIGHER TOTALS OF 3-5 INCHES POSSIBLE THROUGH SUNDAY...BUT
CONFIDENCE IS MUCH LESS FOR THE COASTAL PORTIONS OF THE FORECAST
AREA.
THE FRONT WILL SLOWLY PUSH FURTHER EAST ON MONDAY BUT IT WILL LIKELY
NOT MOVE EAST OF THE FORECAST AREA UNTIL MONDAY NIGHT. THEREFORE...WILL
KEEP A SMALL CHANCE OF RAIN (20-30&) IN FOR THE EASTERN ZONES DURING
THE DAY MONDAY. STAYED CLOSE TO GUIDANCE ON TEMPS THROUGH THE
FORECAST PERIOD. 34/JFB
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...NEWER GUIDANCE INDICATING A
MUCH DRIER FCST DURING THE LONG TERM PERIOD THAN PREVIOUSLY. WHILE
A BROAD UPPER TROF WILL PERSIST OVER THE EASTERN PART OF THE
COUNTRY...SFC HIGH PRESSURE WILL BE BUILDING IN FROM THE WEST.
LINGERING AND DISSIPATING SFC FRONT ALONG THE IMMEDIATE COAST AND
WEAK PASSING UPPER LEVEL DISTURBANCES WILL ALLOW FOR THE POTENTIAL
FOR AN ISOLATED SHOWER OR STORM...BUT RAIN CHANCES ARE EXPECTED TO BE
20 PERCENT OR LESS DURING THE LONG TERM PERIOD. DAYTIME HIGHS IN THE
LOW TO MID 80S THROUGH THE PERIOD...WITH NIGHTTIME LOWS IN THE MID
50S TO MID 60S INITIALLY AND MODERATING TO THE MIDDLE 60S AND EVEN
A FEW UPPER 60S BY PERIODS END. 12/DS
&&
.MARINE...SOUTHERLY WINDS AT 15 TO 20 KTS WILL DIMINISH SLOWLY
THROUGH TONIGHT AS A BROAD AREA OF LOW PRESSURE OVER THE LOWER
MISSISSIPPI RIVER VALLEY MOVES NORTHEASTWARD TO NORTHERN SECTIONS OF
ALABAMA AND MISSISSIPPI BY EARLY SUNDAY MORNING. SEAS AT 4 TO 6 FEET
WILL SUBSIDE TO 2 TO 4 FEET BY EARLY SUNDAY MORNING. IN THE WAKE OF
THE LOW A WEAK COLD FRONT WILL SHIFT SOUTHEAST AND STALL NEAR THE
COAST OR JUST OFFSHORE EARLY MONDAY THROUGH TUESDAY GIVING WAY TO A
LIGHT OFFSHORE FLOW MOSTLY OVER THE NEAR SHORE WATERS EARLY MONDAY
AND MONDAY NIGHT. A LIGHT SOUTHWEST FLOW CAN BE EXPECTED BY MONDAY
AFTERNOON MOSTLY DUE TO DAYTIME HEATING. SMALL CRAFT SHOULD EXERCISE
CAUTION EARLY TONIGHT. 32/EE
&&
.FIRE WEATHER...HIGH RAIN CHANCES WILL CONTINUE TONIGHT THROUGH EARLY
SUNDAY AS A WEAK FRONT SLOWLY APPROACHES FROM THE WEST. RAIN CHANCES
WILL GRADUALLY DECREASE FROM WEST TO EAST SUNDAY AFTERNOON INTO SUNDAY
NIGHT. NO FIRE WEATHER CONCERNS ARE EXPECTED WITH HUMIDITY VALUES
STAYING WELL ABOVE CRITICAL THRESHOLDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 67 83 64 83 / 70 50 20 20
PENSACOLA 70 83 68 82 / 70 60 40 30
DESTIN 70 81 70 81 / 70 70 50 30
EVERGREEN 64 82 62 84 / 70 70 40 30
WAYNESBORO 64 82 60 82 / 70 50 20 10
CAMDEN 64 81 61 81 / 70 70 40 20
CRESTVIEW 65 84 63 85 / 70 70 50 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...AND LOWER MOBILE.
FL...HIGH RIP CURRENT RISK UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
ROSA.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, May 12, 11:10 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CDT SAT MAY 12 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1210 PM CDT SAT MAY 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SMALL RISK OF A FEW SEVERE STORMS THIS
AFTERNOON ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.
LOCALIZED DAMAGING WIND GUSTS AND HAIL UP TO QUARTER SIZE WILL BE
THE MAIN THREATS. HOWEVER...A WARM FRONT IS LOCATED ACROSS THE
REGION AND THIS WILL RESULT IN A SMALL CHANCE OF A TORNADO.
RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED OVER MUCH OF THE AREA
WITH SOME AREAS RECEIVING AS MUCH AS 3 TO 5 INCHES. THIS COULD
RESULT IN LOCALIZED FLOODING ISSUES...ESPECIALLY IN LOW LYING AND
URBAN AREAS.
INCREASING SOUTHEAST WINDS ALONG THE BEACHES WILL INCREASE THE RISK
OF DANGEROUS RIP CURRENTS THIS WEEKEND. THE UPDATED RIP CURRENT RISK
IS HIGH FOR TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY WITH CONTINUED
LOCALLY HEAVY RAINFALL. OTHERWISE...SEVERE THUNDERSTORMS ARE NOT
EXPECTED DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THIS WEEKEND.
GMZ630-650-655-670-675-131045-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1210 PM CDT SAT MAY 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO STRONG SOUTHEASTERLY WINDS AND BUILDING SEAS OVER THE
MARINE AREA WILL BRING HAZARDOUS CONDITIONS FOR OPERATORS OF SMALL
CRAFT MAINLY TODAY AND TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA OUT 60 NM OUT
FROM 8 AM CDT THROUGH 10 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 12, 1:11 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT SAT MAY 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG S LEAKESVILLE 31.15N 88.56W
05/12/2012 GREENE MS EMERGENCY MNGR
STRONG WINDS PUSHED TREE ON BUILDING CAUSING FIRE.
&&Special weather statement, May 12, 2:03 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT SAT MAY 12 2012
ALZ051>053-122100-
CHOCTAW AL-WASHINGTON AL-CLARKE AL-
303 PM CDT SAT MAY 12 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHOCTAW...
NORTHEASTERN WASHINGTON AND SOUTHERN CLARKE COUNTIES IN SOUTHWEST
ALABAMA...THROUGH 400 PM CDT...
AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE LOCATED FROM 6 MILES SOUTH
OF CHATOM...TO 5 MILES WEST OF WAGARVILLE. THESE STORMS ARE MOVING
TO THE NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
ROCKVILLE... HOBSON... WALKER SPRINGS...
JACKSON... COFFEEVILLE... WAGARVILLE...
SAINT STEPHENS... LEROY... CHATOM...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH...
AND HAIL TO THE SIZE OF DIMES. WINDS THIS STRONG COULD BLOW OFF TREE
LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER
UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING
TELEPHONES.
&&
Local storm report, May 12, 3:12 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT SAT MAY 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL LEROY 31.50N 87.98W
05/12/2012 E0.75 INCH WASHINGTON AL COCORAHS
PENNY SIZED HAIL REPORTED IN LEROY BETWEEN 315 AND 330 PM
CDT.
&&
CLSpecial weather statement, May 12, 3:23 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT SAT MAY 12 2012
ALZ054>058-060-122215-
BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-MONROE AL-WILCOX AL-
423 PM CDT SAT MAY 12 2012
...STRONG THUNDERSTORMS WILL AFFECT BUTLER...NORTHEASTERN
CONECUH...NORTHWESTERN COVINGTON...WESTERN CRENSHAW...NORTHEASTERN
MONROE AND SOUTHEASTERN WILCOX COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 515 PM CDT...
AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE LOCATED FROM NEAR
LYEFFION...TO ABOUT 7 MILES NORTHEAST OF EVERGREEN. THESE STORMS ARE
MOVING TO THE NORTH ABOUT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PINE APPLE... RUTLEDGE... LUVERNE...
MCKENZIE... I65 AND CR 7... I65 AND AL 185...
I65 AND AL 106... I65 AND AL 10... GREENVILLE...
LYEFFION...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 98 AND 132.
THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PENNY SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAIN. SEEK SAFE SHELTER INDOORS UNTIL THE
STORMS HAVE PASSED.
&&
Special weather statement, May 12, 4:18 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
518 PM CDT SAT MAY 12 2012
ALZ054-055-057-058-122315-
BUTLER AL-CRENSHAW AL-MONROE AL-WILCOX AL-
518 PM CDT SAT MAY 12 2012
...STRONG THUNDERSTORMS WILL AFFECT BUTLER...CRENSHAW...NORTHEASTERN
MONROE AND SOUTHEASTERN WILCOX COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 615 PM CDT...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE LOCATED FROM NEAR PINE
APPLE...TO NEAR CHAPMAN...TO NEAR BRANTLEY...MOVING NORTHEAST AT 20
MPH.
* LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
RUTLEDGE... PETREY... LUVERNE...
GLENWOOD... DOZIER... BRANTLEY...
GREENVILLE... I65 AND AL 185... I65 AND AL 106...
I65 AND AL 10...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 113 AND 139.
THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PENNY SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAIN. SEEK SAFE SHELTER INDOORS UNTIL THE
STORMS HAVE PASSED.
&&
Tornado, Escambia
- When
- May 12, 7:11 PM CST to 7:13 PM CST
- Where
- Escambia County, 12 mi WSW of Pensacola
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.354, -87.406
A waterspout moved onshore and caused minor damage to a fence...shed and house.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 12, 20121 death · 1 event
- Flash Flooding in Texas, May 12, 2012$95,000 · 3 events
- Hail and Damaging Wind in Mississippi, May 12, 2012$50,000 · 50 kt wind · 2 events
- Drought in Kentucky, May 12 to 31, 201218 events
- Drought in Illinois, May 12 to 31, 201214 events
- Hail and Lightning Strike in Texas, May 12, 2012$6,000 · 1.25 in hail · 8 events
- Flood in Alaska, May 12 to 14, 20121 event
- Hail in New Mexico, May 12, 20120.75 in hail · 1 event
- Hail in New Mexico, May 12, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385115.